Probiotics prevent C diff diarrhoea, finds Cochrane review
Probiotic supplements can prevent diarrhoea caused by antibiotics, according to a Cochrane review.
Antibiotics disturb the beneficial bacteria that live in the gut and allow other harmful bacteria like Clostridium difficile to take hold.
The so-called “good bacteria” in probiotics may offer a safe, low-cost way to help prevent C difficile-associated diarrhoea, the review authors from Canada suggest.
They looked at 23 trials involving 4,213 patients. They found probiotics taken in conjunction with antibiotics reduced the number of people who suffered diarrhoea by 64%.
Only 2% who took probiotics had diarhoea compared to nearly 6% who took placebo, they said.
“In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhoea associated with Clostridium difficile infection,” said lead researcher Bradley Johnston, from the Hospital for Sick Children Research Institute in Toronto.
“The introduction of some probiotic regimens as adjuncts to antibiotics could have an immediate impact on patient outcomes, especially in outbreak settings,” he said. “However, we still need to establish the probiotic strains and doses that provide the best results, and determine the safety of probiotics in immunocompromised patients.”